Missouri, 2002Tornado and Flash Flooding in Missouri, May 8 to 9, 2002
May 8 to 9, 2002 · NWS EAX · 66 events in 25 counties and zones
30 thunderstorm wind, 29 hail, 6 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 66
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, May 8, 1:28 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT WED MAY 8 2002
LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR
LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED
OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY
00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE
ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR
-10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE
THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING
DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST
OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND
LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A
THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD
MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND
PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD
WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING
TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY
12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW.
SCHMIT
1049 AM...
FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE
AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS
FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW
PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO
REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL
END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO
SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE
GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND
INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ
INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N
ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE
DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT.
UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO
HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING
CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS
ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED
TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK
INTO CWA...BEFORE SLY FLOW RETURNS WED.
MS
450 AM...
THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS
MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST
JOSEPH...CHILLICOTHE...MACON LINE. THE WATCH WILL BE CONTINUED
UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND
THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING
HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE
SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I
EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE
STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND
DRAGS A COLD FRONT THROUGH THE REGION.
HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A
BREAK FROM THE CONVECTION UNTIL SATURDAY. FOR THE WEEKEND THE
AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST
KANSAS. AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE
LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH. WITH A 50+ DEWPOINT
TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE
THUNDERSTORM POPS BEGINNING SATURDAY. ALSO COOLED TEMPS A FEW
DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85
TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK.
CUTTER
.EAX...
KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES KSZ057...KSZ060...KSZ103>105.
MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Special weather statement, May 8, 12:12 PM CST, 3 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT WED MAY 8 2002
* HAZARDS EXPECTED -
DAMAGING THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...AND CONTINUE THROUGH THE EVENING...OVER A LARGE PORTION
OF THE CENTRAL UNITED STATES. STORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS WILL FIRE OVER SOUTHWEST IOWA AND NORTHWEST
MISSOURI BETWEEN...3 PM AND 5 PM THIS AFTERNOON. THE STORMS WILL
EVOLVE INTO A VIOLENT SQUALL LINE THAT WILL TRACK THROUGH EASTERN
KANSAS AND WESTERN MISSOURI THIS EVENING. SUPERCELL THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING. THE ENTIRE PLEASANT HILL FORECAST
AREA...WILL HAVE A GOOD CHANCE OF EXPERIENCING DANGEROUS STORMS
DURING THIS EVENT...INCLUDING KANSAS CITY...SAINT
JOSEPH...KIRKSVILLE... SEDALIA...AND WARRENSBURG.
SOME MINOR FLOODING WILL ALSO BE A POSSIBILITY TONIGHT. SOME OF THE
STORMS WILL LIKELY PRODUCE LOCALIZED INCH TO INCH AND A HALF OF RAIN
AMOUNTS. GIVEN THE HEAVY RAINS OF THE LAST SEVERAL DAYS...SOME
INCONVENIENCE FLOODING WILL BE POSSIBLE ON SMALL STREAMS AND IN
URBAN DRAINAGE AREAS.
* SPOTTER ACTIVATION -
ACTIVATION WILL BE NEEDED OVER ALL OF NORTHEAST KANSAS...AND ALL OF
NORTHERN MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL FORM RAPIDLY...SO EXPECT TO DEPLOY SPOTTERS BY 3
PM IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. SPOTTERS WILL BE
NEEDED IN THE KANSAS CITY...KIRKSVILLE...CHILLICOTHE...AND
WARRENSBURG AREAS BY 5 PM.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES...IS EXPECTED TO
DEVELOP ACROSS THE AREA. PERSONS ARE URGED TO PREPARE NOW...AND BE
READY TO REACT QUICKLY SHOULD A WARNING BE ISSUED FOR YOUR AREA.
DISCUSSION: A COLD FRONT WILL INTERACT WITH VERY UNSTABLE AIR THIS
AFTERNOON TO GENERATE DANGEROUS THUNDERSTORMS. THE COLD FRONT WILL
ENTER THE NORTHWEST CORNER OF MISSOURI AND NORTHEAST PORTIONS OF
KANSAS AROUND 4 PM. STORMS WILL FORM RAPIDLY AND BECOME SEVERE
QUICKLY GIVEN THE LARGE AMOUNTS OF INSTABILITY AND WIND SHEAR.
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL AND
TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING BEFORE THE STORMS FORM INTO A SQUALL LINE BY 7 PM. ONCE THE
SQUALL LINE FORMS DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT. THE THREAT FOR SEVERE WEATHER WILL DIMINISH OVER NORTHERN
AND CENTRAL MISSOURI AROUND MIDNIGHT.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.
KOCH
Event by event
30 thunderstorm wind, 29 hail, 6 flash flood, 1 tornado. Local standard time, as filed.
Hail, Lafayette
- When
- May 8, 4:08 PM CST
- Where
- Lafayette County, Odessa
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -93.967
Thunderstorm Wind, Lafayette
- When
- May 8, 4:08 PM CST
- Where
- Lafayette County, Odessa
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -93.967
Large tree limbs blown down.
Hail, Atchison
- When
- May 8, 4:15 PM CST
- Where
- Atchison County, Rockport
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -95.517
Thunderstorm Wind, Saline
- When
- May 8, 4:15 PM CST
- Where
- Saline County, 12 mi N of Marshall
- Measured
- 52 kt (60 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.300, -93.200
Thunderstorm Wind, Lafayette
- When
- May 8, 4:32 PM CST
- Where
- Lafayette County, Corder
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.100, -93.650
Hail, Holt
- When
- May 8, 4:45 PM CST
- Where
- Holt County, 3 mi N of Maitland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.250, -95.083
Hail, Nodaway
- When
- May 8, 4:55 PM CST
- Where
- Nodaway County, Elmo
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.517, -95.117
Thunderstorm Wind, Saline
- When
- May 8, 5:00 PM CST
- Where
- Saline County, Marshall
- Measured
- 61 kt (70 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -93.200
Hail, Nodaway
- When
- May 8, 5:01 PM CST
- Where
- Nodaway County, Clearmont
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.500, -95.033
Thunderstorm Wind, Lafayette
- When
- May 8, 5:10 PM CST
- Where
- Lafayette County, Higginsville
- Measured
- 57 kt (66 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.083, -93.733
Hail, Nodaway
- When
- May 8, 5:27 PM CST
- Where
- Nodaway County, Hopkins
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -94.817
Thunderstorm Wind, Andrew
- When
- May 8, 5:30 PM CST
- Where
- Andrew County, 2 mi W of Rochester
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.917, -94.733
Tree limbs to 4 inches in diameter reported down.
Hail, Randolph
- When
- May 8, 5:38 PM CST
- Where
- Randolph County, Moberly
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.417, -92.433
Thunderstorm Wind, Randolph
- When
- May 8, 5:38 PM CST
- Where
- Randolph County, 3 mi SW of Moberly
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.383, -92.467
Thunderstorm Wind, Lafayette
- When
- May 8, 5:45 PM CST
- Where
- Lafayette County, Higginsville
- Measured
- 61 kt (70 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.083, -93.733
Hail, Nodaway
- When
- May 8, 5:45 PM CST
- Where
- Nodaway County, 5 mi E of Hopkins
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.550, -94.717
Hail damage to several cars.
Thunderstorm Wind, Randolph
- When
- May 8, 5:45 PM CST
- Where
- Randolph County, Huntsville
- Measured
- 61 kt (70 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.433, -92.550
Thunderstorm Wind, Jackson
- When
- May 8, 5:47 PM CST
- Where
- Jackson County, Lees Summit
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.917, -94.383
Hail, Carroll
- When
- May 8, 5:49 PM CST
- Where
- Carroll County, Carrollton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.367, -93.500
Thunderstorm Wind, Platte
- When
- May 8, 5:49 PM CST
- Where
- Platte County, 2 mi ESE of Weston
- Measured
- 57 kt (66 mph)
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -94.883
Hail, Jackson
- When
- May 8, 5:51 PM CST
- Where
- Jackson County, Lees Summit
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -94.383
Thunderstorm Wind, Platte
- When
- May 8, 5:53 PM CST
- Where
- Platte County, 2 mi NW of Ferrelview
- Measured
- 70 kt (81 mph)
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.333, -94.717
Car blown off of Interstate 29 southbound at exit 15.
Hail, Cass
- When
- May 8, 5:54 PM CST
- Where
- Cass County, Raymore
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.800, -94.450
Thunderstorm Wind, Platte
- When
- May 8, 5:55 PM CST
- Where
- Platte County, 1 mi WNW of Ferrelview
- Measured
- 62 kt (71 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.317, -94.700
Thunderstorm Wind, Platte
- When
- May 8, 5:55 PM CST
- Where
- Platte County, Kansas City Intl Arp
- Measured
- 53 kt (61 mph)
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.300, -94.717
Two cargo buildings and a sand barn had minor damage.
Thunderstorm Wind, Platte
- When
- May 8, 5:56 PM CST
- Where
- Platte County, Platte City
- Measured
- 61 kt (70 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.367, -94.783
Thunderstorm Wind, Johnson
- When
- May 8, 6:00 PM CST
- Where
- Johnson County, Warrensburg
- Measured
- 61 kt (70 mph)
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.767, -93.750
Hail, Johnson
- When
- May 8, 6:00 PM CST
- Where
- Johnson County, Pittsville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.833, -94.000
Hail, Worth
- When
- May 8, 6:00 PM CST
- Where
- Worth County, 4 mi N of Sheridan
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.567, -94.617
Thunderstorm Wind, Clay
- When
- May 8, 6:01 PM CST
- Where
- Clay County, Gladstone
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.233, -94.483
Thunderstorm Wind, Cass
- When
- May 8, 6:05 PM CST
- Where
- Cass County, Belton
- Measured
- 50 kt (58 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.817, -94.533
Hail, Platte
- When
- May 8, 6:06 PM CST
- Where
- Platte County, 8 mi N of Weatherby Lake
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -94.717
Hail, Jackson
- When
- May 8, 6:09 PM CST
- Where
- Jackson County, 1 mi W of Greenwood
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.850, -94.367
Thunderstorm Wind, De Kalb
- When
- May 8, 6:10 PM CST
- Where
- De Kalb County, Weatherby
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.917, -94.250
Thunderstorm Wind, Clinton
- When
- May 8, 6:12 PM CST
- Where
- Clinton County, Gower
- Measured
- 70 kt (81 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.617, -94.600
Thunderstorm Wind, Buchanan
- When
- May 8, 6:15 PM CST
- Where
- Buchanan County, Easton
- Measured
- 57 kt (66 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.717, -94.433
Thunderstorm Wind, Clay
- When
- May 8, 6:17 PM CST
- Where
- Clay County, Liberty
- Measured
- 65 kt (75 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.250, -94.433
Thunderstorm Wind, Jackson
- When
- May 8, 6:17 PM CST
- Where
- Jackson County, Oak Grove
- Measured
- 57 kt (66 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.000, -94.133
Tornado, Clinton
- When
- May 8, 6:20 PM CST
- Where
- Clinton County, 4 mi SE of Plattsburg
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 39.533, -94.417
Brief tornado touchdown with no damage reported.
Hail, Worth
- When
- May 8, 6:20 PM CST
- Where
- Worth County, Allendale
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -94.300
Thunderstorm Wind, Daviess
- When
- May 8, 6:30 PM CST
- Where
- Daviess County, Jameson
- Measured
- 61 kt (70 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.017, -93.983
Hail, Harrison
- When
- May 8, 6:30 PM CST
- Where
- Harrison County, 12 mi W of Hatfield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.533, -94.383
Hail, Worth
- When
- May 8, 6:30 PM CST
- Where
- Worth County, Allendale
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.483, -94.300
Thunderstorm Wind, Jackson
- When
- May 8, 6:31 PM CST
- Where
- Jackson County, Oak Grove
- Measured
- 61 kt (70 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.000, -94.133
Hail, Lafayette
- When
- May 8, 6:35 PM CST
- Where
- Lafayette County, Odessa
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.000, -93.967
Hail, Worth
- When
- May 8, 6:35 PM CST
- Where
- Worth County, Grant City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.483, -94.417
Hail, Carroll
- When
- May 8, 6:37 PM CST
- Where
- Carroll County, Carrollton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.367, -93.500
Thunderstorm Wind, Johnson
- When
- May 8, 6:38 PM CST
- Where
- Johnson County, 3 mi N of Pittsville
- Measured
- 52 kt (60 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.883, -94.000
Thunderstorm Wind, Johnson
- When
- May 8, 6:45 PM CST
- Where
- Johnson County, 4 mi W of Warrensburg
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.767, -93.817
Flash Flood, Jackson
- When
- May 8, 6:48 PM CST to 9:54 PM CST
- Where
- Jackson County, Lone Jack
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
One foot of water over highway E at highway 50. Three and a half feet of water over the intersection of highway 150 and highway 291.
Flash Flood, Cass
- When
- May 8, 7:00 PM CST to 10:00 PM CST
- Where
- Cass County, Pleasant Hill
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Several roads closed due to flooding from heavy rains.
Hail, Lafayette
- When
- May 8, 7:00 PM CST
- Where
- Lafayette County, Aullville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.017, -93.683
Thunderstorm Wind, Carroll
- When
- May 8, 7:10 PM CST
- Where
- Carroll County, 1 mi S of Carrollton
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -93.500
Flash Flood, Johnson
- When
- May 8, 7:10 PM CST to 10:10 PM CST
- Where
- Johnson County, Latour
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Water over B highway at Latour.
Hail, Grundy
- When
- May 8, 7:15 PM CST
- Where
- Grundy County, Trenton
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.083, -93.617
Thunderstorm Wind, Howard
- When
- May 8, 7:30 PM CST
- Where
- Howard County, New Franklin
- Measured
- 61 kt (70 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.017, -92.750
Hail, Pettis
- When
- May 8, 7:45 PM CST
- Where
- Pettis County, Lamonte
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -93.317
Hail, Cooper
- When
- May 8, 8:00 PM CST
- Where
- Cooper County, Pilot Grove
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.867, -92.917
Thunderstorm Wind, Cooper
- When
- May 8, 8:00 PM CST
- Where
- Cooper County, Boonville
- Measured
- 52 kt (60 mph)
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.967, -92.733
Power lines reported down.
Hail, Henry
- When
- May 8, 8:00 PM CST
- Where
- Henry County, Montrose
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.267, -93.983
Hail, Bates
- When
- May 8, 8:20 PM CST
- Where
- Bates County, Adrian
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.400, -94.350
Flash Flood, Henry
- When
- May 8, 8:40 PM CST to 11:40 PM CST
- Where
- Henry County, 5 mi SW of Blairstown
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
B highway near Blairstown closed due to high water.
Hail, Pettis
- When
- May 8, 8:40 PM CST
- Where
- Pettis County, Green Ridge
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -93.400
Hail, Henry
- When
- May 8, 8:49 PM CST
- Where
- Henry County, Calhoun
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.467, -93.633
Flash Flood, Cooper
- When
- May 8, 9:00 PM CST to May 9, 12:00 AM CST
- Where
- Cooper County, Boonville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
U highway near Boonville closed due to high water over the road.
Flash Flood, Johnson
- When
- May 8, 10:00 PM CST to May 9, 1:00 AM CST
- Where
- Johnson County, 1 mi S of Whiteman Afb
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
23 and D highways flooded for around one mile.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Tornadoes and Flash Flooding in Kansas, May 8, 2002$58,000 · F0 · 66 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
- Flash Flooding in Indiana, May 8, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294173, 5294174, 5294044, 5294989, 5294969, 5294159, 5294974, 5294990, 5294975, 5294970, 5294976, 5294043, 5294986, 5294987, 5294971, 5294977, 5294988, 5294161, 5294047, 5294980, 5294162, 5294981, 5294050, 5294982, 5294983, 5294984, 5294167, 5294168, 5294991, 5294053, 5294051, 5294985, 5294163, 5294153, 5294055, 5294046, 5294054, 5294164, 5294056, 5294992, and more.